Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 85, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2005, 1:39 PM MST for Pima County, Arizona. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2005, 1:39 PM MST (20:39 UTC)
- Expired
- Jul 29, 2005, 2:18 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 1:49 PM MST | HAIL 0.75 | Tucson, AZ | AT THE PARK PLACE MALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.7 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 292041 SVRTWC AZC019-292115- /O.NEW.KTWC.SV.W.0085.050729T2039Z-050729T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 139 PM MST FRI JUL 29 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITY OF TUCSON * UNTIL 215 PM MST * AT 137 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EAST TUCSON...AND MOVING WEST AT 20 MPH. LAT...LON 3207 11064 3233 11063 3245 11118 3208 11120 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 292058 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 158 PM MST FRI JUL 29 2005 AZC019-292115- /O.CON.KTWC.SV.W.0085.000000T0000Z-050729T2115Z/ PIMA AZ- 158 PM MST FRI JUL 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 150 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. A TRAINED SPOTTER REPORTED DIME SIZED HAIL AT PARK PLACE MALL. THIS STORM WAS LOCATED NEAR TUCSON. THIS STORM WAS WAS NEARLY STATIONARY. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SABINO CANYON AND CATALINA FOOTHILLS. IN ADDITION...A FLASH FLOOD WARNING IS IN EFFECT FOR EAST CENTRAL PIMA COUNTY UNTIL 330 PM. LAT...LON 3207 11064 3233 11063 3245 11118 3208 11120 $$ WEATHER.GOV/TUCSON SMR
000 WWUS55 KTWC 292118 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST FRI JUL 29 2005 AZC019-292117- /O.CAN.KTWC.SV.W.0085.000000T0000Z-050729T2115Z/ PIMA AZ- 215 PM MST FRI JUL 29 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS EXPIRED... ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST... THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE. AT 207 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM PASSING OVER THE TUCSON METRO AREA HAD WEAKENED BELOW SEVERE THUNDERSTORM THREASHOLDS. THOUGH THIS STORM IS WEAKENING...GUSTY WINDS AND HEAVY RAINFALL CAN STILL BE EXPECTED. MOTORISTS ARE URGED TO USE CAUTION AND AVOID FLOOD PRONE AREAS. LAT...LON 3207 11064 3233 11063 3245 11118 3208 11120 $$ WEATHER.GOV/TUCSON SMR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:15 AM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 29, 9:15 AM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST FRI JUL 29 2005 .SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER THE FOUR CORNERS WILL SHIFT EAST INTO NORTHEASTERN NEW MEXICO LATE TONIGHT AND EARLY SATURDAY. AS THE HIGH MOVES EAST...DEEPER MOISTURE WILL BEGIN TO MOVE BACK INTO THE REGION. MOST LOCATIONS CAN EXPECT ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE MIDDLE OF NEXT WEEK. AFTER THAT...THE HIGH SHIFTS WESTWARD INTO THE FOUR CORNERS AREA...RESULTING IN AN UPSWING IN PRECIPITATION CHANCES STATEWIDE. && .DISCUSSION...THE LATEST IR SATELLITE IMAGERY SHOWS DEBRIS CLOUDS OVER THE FAR SOUTHEASTERN PORTION OF THE FORECAST AREA FROM A DECAYING COMPLEX IN NORTHERN SONORA LAST NIGHT. MAIN CLOUD SHIELD CURRENTLY RESIDING OVER COCHISE COUNTY...BUT STILL SOME MID/HIGH CLOUDS EXTENDING FURTHER NORTH/NORTHWEST. THE CLOUDS ARE ROUGHLY SOUTHEAST OF A LINE FROM NOGALES...TO TUCSON...TO SAFFORD. CURRENT KEMX RADAR LOOP INDICATING A FEW WEAK RETURNS JUST TO THE SOUTH OF THE INTERNATIONAL BORDER IN MEXICO...SOUTH OF DOUGLAS AND SIERRA VISTA. THIS AREA WAS MOVING NORTHWEST AROUND 10 MPH. DO NOT EXPECT MORE THAN A STRAY SHOWER OR SPRINKLE EARLY THIS MORNING RIGHT ALONG THE BORDER...AS THE CLOUDS AND PRECIPITATION SHOULD ERODE AS THE MORNING WEARS ON. OTHERWISE...DEWPOINTS HAVE RISEN 2 TO 5 DEGREES VERSUS 24 HOURS AGO ACROSS THE SOUTHEAST PORTION OF THE CWA IN RESPONSE TO THE COMPLEX IN SONORA LAST NIGHT. ACROSS THE WESTERN DESERTS...DEWPOINTS HAVE RISEN AT LEAST 10 DEGREES IN THE LAST 24 HOURS IN RESPONSE TO A STRONG SURGE UP THE GULF OF CALIFORNIA (WITH YUMAS DEWPOINT RISING A VERY IMPRESSIVE 18 DEGREES). THE 12Z RAOBS FROM KTUS AND KPSR BOTH SHOW AN INCREASE IN INSTABILITY FROM YESTERDAY. THE TUCSON SOUNDING MAY BE A LITTLE MISLEADING WITH THE DRY AIR AT THE MID LEVELS GIVEN INCREASING MOISTURE PUSHING EASTWARD FROM THE SURGE (AS VIEWED BY GOES PRECIPITABLE WATER IMAGERY) ACROSS THE WESTERN DESERTS. IN FACT...THE KPSR SOUNDING IS PROBABLY MORE REPRESENTATIVE OF WHAT WE WILL MODIFY INTO DURING THE DAY TODAY. GIVEN THE MORE MOIST AND UNSTABLE ATMOSPHERE IN PLACE...SEVERAL MOISTURE BOUNDARIES ACROSS SOUTHEAST ARIZONA MAY COME INTO PLAY TO HELP FOCUS THE CONVECTION TODAY. THE CURRENT ZONE FORECAST PACKAGE OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FOR MUCH OF THE CWA LOOKS ON TRACK. SLIGHT CHANCE WORDING FOR THE WHITE MOUNTAINS/NORTHERN GREENLEE COUNTY ALSO GOOD GIVEN DRIER AIR IN PLACE THERE (PWS AROUND A HALF AN INCH). HOWEVER...WILL UPDATE ZONE PACKAGE FOR MORNING CLOUD COVER AND TO RAISE POPS INTO THE SCATTERED CATEGORY FOR COCHISE COUNTY. && .PREVIOUS DISCUSSION... 227 AM MST FRI JUL 29 2005 MODELS KEEP US IN A PATTERN WITH EAST TO SOUTHEAST FLOW THROUGH AROUND MID WEEK WITH ISOLATED TO SCATTERED POPS EACH DAY...WITH SLIGHT DAY TO DAY VARIATIONS. BY THAT TIME THE MODELS ARE INDICATING THAT AN INVERTED TROUGH WHICH WAS ASSOCIATED WITH AN OLD FRONTAL BOUNDARY ACROSS THE NORTHERN GULF OF MEXICO AND THE SOUTHERN STATES WILL DRIFT WESTWARD AS THE HIGH NEAR US ALSO MOVES WESTWARD WHICH SETS US UP FOR MORE OF A NE MEAN WIND FLOW. THIS PATTERN USUALLY RESULTS IN HIGHER POPS FOR MOST AREAS...AND THE GRIDS/ZONES REFLECT THIS INCREASE DURING THE LATTER PART OF NEXT WEEK. TEMPERATURES THIS AFTERNOON SHOULD BE NEAR OR AT THE CENTURY MARK FOR THE TUCSON METRO AREA. THEREAFTER TEMPERATURES WILL GENERALLY BE IN THE UPPER 90S FOR THE REMAINDER OF THE FORECAST PERIOD...WHICH IS NORMAL FOR THIS TIME OF YEAR. && .FIRE WEATHER...HIGH PRESSURE ALOFT OVER SOUTHERN COLORADO HAS BROUGHT SOME DRIER AIR INTO THE CWA...BUT IT IS RELEGATED TO MAINLY FIRE WEATHER ZONE 146...AND HENCE SHOULD ONLY AFFECT RH RECOVERIES THERE TONIGHT. MOISTURE FROM SOUTH OF THE BORDER WILL SPILL OVER COUNTERING THIS DRYING...AND THIS MOISTURE WILL REMAIN IN PLACE FOR THE REMAINDER OF THE FORECAST CYCLE. THAT SAID...ANY DRYING TREND WILL BE EXTREMELY SHORT LIVED. STANDARD MONSOONAL THUNDERSTORM ACTIVITY AND OVERNIGHT RECOVERIES ARE EXPECTED THROUGHOUT THE FORECAST PERIOD. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE MORNING/EARLY AFTERNOON AND CONTINUE ON AND OFF INTO THE EVENING HOURS ACROSS SOUTHEAST ARIZONA...INCLUDING ALL TAF FORECAST POINTS. CEILINGS MAY BRIEFLY LOWER TO 6K FT AGL AT KDUG AND KOLS... WITH CEILINGS AROUND 8K FT AGL AT KTUS. VISIBILITIES OF 3-5SM CAN BE EXPECTED WITH THE STRONGER STORMS DUE TO HEAVY RAIN. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC DISCUSSION...ZELL FIRE WEATHER/AVIATION...SMR WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 11:05 AM MST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1105 AM MST FRI JUL 29 2005 AZZ019-029>035-301400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY- TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 1105 AM MST FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN TODAY...ESPECIALLY ALONG AN UPPER MOISTURE AND A SURFACE FRONTAL BOUNDARY SETUP ACROSS THE FAR SOUTHEAST CORNER OF THE STATE. THESE STORMS WILL THEN MOVE OFF THE MOUNTAINS AND INTO THE VALLEYS BY MID AFTERNOON. A FAST STORM MOTION...TO THE WEST AT 20 MPH...WILL REDUCE THE THREAT OF FLASH FLOODING. HOWEVER...THESE STORMS WILL HAVE THE CAPABILITY OF ORGANIZING INTO STRONGER SYSTEMS...THUS INCREASING THE RISK OF DAMAGING THUNDERSTORM OUTFLOWS. DISCUSSION...BOTH THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE CONTINUE TO MOISTEN UP THIS MORNING IN RESPONSE TO AN ONGOING GULF SURGE IN THE LOWER DESERTS. THE YUMA RADAR INDICATED 15 TO 25 KTS OF SOUTHERLY FLOW EXTENDING UP TO 4000 FEET...WITH SURFACE DEWPOINTS RESIDING IN THE MID TO UPPER 70. IN FACT...SURFACE DEWPOINTS ACROSS THE VALLEYS WERE GENERALLY IN THE LOWER 60S. THE MOISTURE HAS NOT PUSHED AS FAR NORTHEAST AS GRAHAM AND GREENLEE COUNTIES...WERE DEWPOINTS WERE STILL IN THE 50S. THE GOES-10 PRECIPITABLE WATER IMAGERY CONFIRMS THAT THIS SURGE HAS SPILLED MOISTURE INTO THE LOWER DESERTS...AND THE MOISTURE CONTINUES TO SPREAD EASTWARD ACROSS SOUTHEAST ARIZONA. ALTHOUGH THE MORNING TUCSON UPPER AIR SOUNDING INDICATED AN INCREASE IN LOWER LEVEL MOISTURE...IT REMAINED RATHER DRY IN THE MID LEVELS. THIS WAS BECAUSE THE MID LEVEL MOISTURE HAD NOT ARRIVED AT THE TIME OF THE SOUNDING...BUT SHOULD MODIFY TO SOMETHING SIMILAR TO THAT OF THE PHOENIX UPPER AIR SOUNDING BY MIDDAY. HOWEVER...THE SOUNDING DID CONFIRM A RATHER STRONG STEERING FLOW/SPEED SHEAR SETUP ACROSS THE REGION. THE STRONGER SHEER IS MORE CONDUCIVE FOR STORMS TO BETTER ORGANIZE THIS AFTERNOON AND THUS INCREASE THE RISK FOR DAMAGING THUNDERSTORM WINDS. IN ANY EVENT...STORMS THAT DEVELOP TODAY WILL MOVE TOWARDS THE WEST AT 20 MPH. THE STRONGER STORM MOTION WILL REDUCE THE POSSIBILITY FOR WIDESPREAD HEAVY RAINFALL...REDUCING THE THREAT FOR FLASH FLOODING. HOWEVER...THE MOIST LOW AND MID LEVELS WILL STILL ALLOW THE POSSIBILITY FOR LOCALIZED HEAVY DOWNPOURS TO OCCUR. A MOISTURE BOUNDARY ALOFT...MAINLY ALONG A LINE FROM SASABE TO FLORENCE THIS MORNING WILL CONTINUE TO SHIFT EAST TO A LINE FROM SIERRA VISTA TO SAFFORD BY LATE THIS AFTERNOON. IN ADDITION...A WEAK SURFACE FRONTAL BOUNDARY STILL RESIDES ACROSS THE FAR SOUTHEAST CORNER OF THE STATE. BOTH OF THESE BOUNDARIES WILL SERVE AS FOCUSING MECHANISMS FOR THUNDERSTORMS TODAY. THERE IS ALSO A GENERAL WEAKNESS ALOFT ACROSS SOUTHEAST ARIZONA TODAY AS A COL EXISTS BETWEEN TWO UPPER HIGH CENTERS JUST TO THE SOUTH OVER SONORA MEXICO. THIS WEAKNESS WILL AID THUNDERSTORM DEVELOPMENT TODAY. THEREFORE...EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN TODAY...ESPECIALLY ALONG THE UPPER MOISTURE AND SURFACE BOUNDARIES. THESE STORMS WILL THEN MOVE OFF THE MOUNTAINS AND INTO THE VALLEYS BY MID AFTERNOON. ALTHOUGH THE FAST STORM MOTION WILL REDUCE THE THREAT OF FLASH FLOODING...THE STORMS WILL HAVE THE CAPABILITY OF ORGANIZING INTO STRONGER SYSTEMS...THUS INCREASING THE RISK OF DAMAGING THUNDERSTORM OUTFLOWS. DRIER AIR WILL LIMIT THUNDERSTORM DEVELOPMENT ACROSS THE EAST CENTRAL MAINTAINS TODAY...ESPECIALLY ACROSS NORTHERN GRAHAM AND GREENLEE COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH PRESSURE ALOFT WILL ONCE AGAIN BECOME ESTABLISHED BACK OVER THE FOUR CORNERS REGION OVER IN THE WEEKEND AND EARLY NEXT WEEK FOR AN UPSWING IN THUNDERSTORM ACTIVITY. THIS WILL RESULT IN ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:53 PM MST | Flash Flood Warning | TWC | Pima | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.